Quote from CCUnocRN
Off-label use is the practice of prescribing drugs for a purpose outside the scope of the drug's approved label, most often concerning the drug's indication......
.....physicians can use medications "in the practice of medicine" for other purposes based on "sound scientific evidence".
That's what I thought it meant. We utilise the same practice with many drugs over here too, such as Gabapentin, Nortriptyline etc. for the use of treating neuropathic pain whaich was not what they were originally designed or commonly prescribed for.
It is more commonly known as "use outside the terms of their licence" within the UK but, having more recently looked into some official websites over here, I have noticed that they are beginning to use the the term 'off-licence' more and more....usually in brackets. Typical. We do have a tendency to utilise different terms from the rest of the world when it comes to things medical. We have only recently officially changed to norepinepherine from noradrenaline! I still call it norad myself...
Now I am more clear on the phraseology I have to say that yours is not an isolated situation nor would it be considered specific to practice solely within the US. I have been in situations that are nigh on carbon copies of that which you have described. I have worked in a hospital that had both a cardiac and a seperate neuro trauma ICU unit and we used to have to work in either depending on skill mix, workload etc. This type of thing was not an uncommon problem. Neuros wouldn't converse with their Cardiac colleagues and vice versa. They seemed happier to offload on the nurse who happened to be unlucky enough to be allocated to the patient at the time!
The trouble is, I find, that doctors tend to prioritize their specialities as the prime factor driving all the care of a patient, regardless of the current presentation of the patient at any given time (which we all know can change for the worse in a New York minute!).
It sounds like your neuro doc was merely playing to type and working on the basis that the only factor important to the patient's care was located from the neck up! The mere fact that the patient, certainly from your history and the subsequent orders given by your critical care doctor, appeared to be in a general terminal decline seems to have eluded his own clinical assessment! Like I said, not an uncommon problem....
Having had many years in the field and having used Diprivan for a wide spectrum of critically ill patients, I have never seen it used as a primary drug for the management of seizures. Indeed, I have seen people go full grand mal on me whilst well under the very same drug! Moreover, there is an argument that can be put forward that a patient can still be suffering from seizures and the actual incident can be hidden by being well sedated. Just because the patient is still and compliant in all other aspects doesn't mean that their synapses aren't being scrambled at the same time!
Might I ask, was the patient actually on any specific anti convulsant medication, I wonder?
Either way, to my knowledge their isn't a specific protocol for high dose Diprivan for the use you described over here.....and I have worked in quite a number of large volume ICU's all over the UK. Generally, as far as I have been made aware by my foreign colleagues this seems to be a universal situation.
What can I say? Sounds like you got a dose of your neuro chap when he was at least two coffees behind the rest of the waking world!!
Still, nil desperandum, eh?